Statins and Insomnia. Would the time of the day when the pills are taken affect this?

My mother and I both take atorvastatin (80mg and 10mg respectively). Mine is for Type 3, my mother's is undiagnosed but is probably the same. Both of us suffer with insomnia but my mother's is even worse since switching from Lipitor to generic. We are wondering if insomnia is inevitable, whether it is the condition or the medication which causes it, and whether taking the pill earlier in the day would alleviate it?

8 Replies

oldestnewest
  • I was on Atorvastatin and had terrible side affects - liver function problems! I am now on Rusavastatin at 10mg a day and initially this was causing me difficulties with sleeping. I was taking the tab last thing at night so we switched to taking it in the mornings which have largely stopped the problem. I am not sure whether with Atorvastatin you need to take it in the evening for it to work properly( the liver produces cholesterol naturally at night) and this statin blocks that production. I would suggest you check with your GP for advice.

  • Atorvastatin can also be taken at any time of the day. I take rosuvastatin in the late afternoon and I sleep better than when I took it at bed time.

  • I was on atorvastatin for a year and took it in the mornings as I had had bad nightmares with simvastatin and didn't want to take anything at night.

    Actually, I think sleep wise atorvastatin was much better for me. I think I am right in saying that sleep disturbances are on the list of side effects for atorvastatin, but I have lost my leaflet.

  • Yes, it's probably the statin. Check with your doctor, then try changing the time of day that you take it.

  • My understanding (as a lay person) has always been that, as we produce cholesterol mainly at night, the most effective way of taking statins is to have them before retiring for the night.

  • I started Simvastatin 40mg last Friday. It took me a lot of thought and several months to decide to go for it, partly because of descriptions of side-effects online plus my own reticence to take any medication unless I was convinced it was necessary. I reasoned that mild to moderate side-effects were preferable to a stroke but unless and until I experience any that cause me to reconsider I'll keep taking it. Those of you that have had distressing symptoms brought about by statins, can you tell me how long you took them before you suffered side effects you could definitely attribute to them? So far, 3 doses, nothing untoward at all.

    Oh, and a supplementary. On the rare occasions I go to bed having sunk three or so pints with my pals is it ok to take them?

    Thanks, guys

  • Last time, it was about a week.

    I'd cut the pints to two, but you'll probably be fine - as long as they're not pints of grapefruit juice!

  • This is quite an interesting link to the whole debate about the best timings.

    medicine.ox.ac.uk/bandolier...

You may also like...